Hail, Douglas
- When
- June 29, 6:22 PM CST
- Where
- Douglas County, 1.71 mi WNW of Ralston
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.205, -96.062
A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska. Isolated thunderstorms initially developed along the boundary in western Iowa and moved southwest producing hail, wind and an isolated tornado. Other thunderstorms developed near the Omaha area along the surface trough and moved south producing hail and wind. Thunderstorms weakened by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 5:37 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 637 PM CDT WED JUN 29 2016 .SHORT TERM...(tonight through Saturday) Issued at 300 PM CDT Wed Jun 29 2016 The main concerns are with convective chances this evening and then again on Friday night into Saturday. The 19Z subjective analysis indicated a weak area of low pressure over northeast Nebraska, which is the surface reflection of a shortwave trough seen in early afternoon water vapor imagery sliding SEWD through MN. A weak surface trough extends south of the low through eastern NEb, with some hint of a warm front to the east into western IA. Large-scale forcing isn't overly strong this afternoon, but there are some weak height falls indicate in models, and this coupled with the lack of a strong EML/cool mid-level temperatures may allow for a couple of thunderstorms to develop along the MO river and drop south this afternoon. Objective analysis indicates around 1500-2000 j/Kg of MLCAPE this afternoon with 30-35 kt EBWD, and this may be enough for an isolated stronger storm. If these develop they would tend to either move out of the area and/or weaken by late evening, and then forcing for addition convection seems pretty limited. We will maintain a slight chance in the far southwest after midnight, but currently thinking is we may remain dry after midnight. On Thursday the stronger trough /currently moving through southern Canada/ will drop into the Great Lakes and allow for a cold front /currently along the border this afternoon/ to drop through the CWA. Convective signal along this boundary on Thursday is mixed and we generally feel that if anything does develop Thursday it will be isolated, and generally over the northern CWA. Much cooler and drier air then moves in for Thursday night and Friday with lows on Friday morning in the 50s in some areas. Return flow does quickly get going on Friday night though as the upper level flow backs ahead of a shortwave trough originating over the central Rockies. Global models indicate strong isentropic ascent associated with a 50 kt LLJ will develop on Friday night over the central Plains. This will initially be focused to our west during the evening, but after midnight some of this activity will shift into southeast NEb. Thus we have increased pops to likely in this area. The threat for showers and a few thunderstorms will continue into the day on Saturday, especially the area along and south of I80. With widespread clouds and some rain we have significantly lowered highs over this area as well. There could be some decent rainfall totals from this event from Friday night into Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 300 PM CDT Wed Jun 29 2016 We will continue some threat for rain into Saturday night, but then most models take this lift/rain to the east and south to end the weekend and into the July 4th Holiday. Temperatures are expected to remain below normal through the holiday, but then start to moderate toward midweek as heights aloft rise in response to the building ridge. The threat for additional rainfall returns toward midweek as another front heads toward the area. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday) Issued at 637 PM CDT Wed Jun 29 2016 A severe storm currently east of KOMA should pass just to the east of the TAF site, though and associated gust front could create variably gusty winds late this evening. Otherwise, winds should shift to light north late tonight into Thursday with prevailing VFR conditions. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Boustead LONG TERM...Boustead AVIATION...Mead
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 437 PM CDT WED JUN 29 2016 IAZ043-055-056-069-079-080-090-091-NEZ034-045-052-053-067-068- 301145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE- 437 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED STORMS DEVELOPING OVER WEST-CENTRAL IOWA THIS AFTERNOON WILL DEVELOP SOUTH ALONG AND TO THE EAST OF THE MISSOURI RIVER. STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH A RISK FOR HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL STORMS WILL BE POSSIBLE ON THURSDAY ALONG A COLD FRONT MOVING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS CURRENTLY EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY... THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-088>093- 301145- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER- SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 437 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A SMALL CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. LARGE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WOULD BE THE PRIMARY HAZARDS SHOULD STRONGER STORMS DEVELOP. SPOTTY STORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A WEAK WEATHER DISTURBANCE PUSHES THROUGH THE AREA WITH ABUNDANT MOISTURE AVAILABLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY... THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
637 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 4 N UNDERWOOD 41.44N 95.68W
06/29/2016 POTTAWATTAMIE IA TRAINED SPOTTER
&&
BSMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT WED JUN 29 2016
IAZ043-300030-
MONONA IA-
655 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL
730 PM CDT...
AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF SMITHLAND...OR 24 MILES SOUTHWEST OF IDA GROVE...
MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UTE...MAPLETON...SOLDIER AND CASTANA.
LAT...LON 4195 9591 4218 9598 4221 9585 4221 9577
4212 9567 4198 9567
TIME...MOT...LOC 2355Z 329DEG 11KT 4213 9585
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 3 SW UNDERWOOD 41.35N 95.72W
06/29/2016 E1.75 INCH POTTAWATTAMIE IA STORM CHASER
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL UNDERWOOD 41.39N 95.68W
06/29/2016 E0.75 INCH POTTAWATTAMIE IA BROADCAST MEDIA
ON THE EAST SIDE OF UNDERWOOD
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
710 PM CDT WED JUN 29 2016
NEZ052-053-300045-
DOUGLAS NE-SARPY NE-
710 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS...
NORTHEASTERN CASS AND CENTRAL SARPY COUNTIES UNTIL 745 PM CDT...
AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN OMAHA. THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN OMAHA...BELLEVUE...PAPILLION...LA VISTA...RALSTON...
SPRINGFIELD...OFFUTT AFB...BOYS TOWN...CAMP MAHA AND CHALCO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 79.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 440 AND 448.
LAT...LON 4106 9590 4106 9600 4107 9605 4106 9607
4106 9616 4125 9615 4124 9603
TIME...MOT...LOC 0010Z 355DEG 4KT 4120 9610
BOUSTEADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 722 PM CDT WED JUN 29 2016 IAZ055-300100- HARRISON IA- 722 PM CDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON COUNTY UNTIL 800 PM CDT... AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF MISSOURI VALLEY...OR 25 MILES NORTH OF OMAHA...MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOURI VALLEY...LOGAN...MAGNOLIA AND HISTORICAL VILLAGE WELCOME CENTER. THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 74 AND 79. LAT...LON 4151 9595 4171 9598 4171 9580 4151 9572 TIME...MOT...LOC 0022Z 355DEG 16KT 4162 9588 BOUSTEAD
The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
A storm chaser reported winds to near 60 mph.
Numerous reports from social media, spotters and media reported hail of quarter to half dollar size in Springfield that lasted for over 10 minutes.
The media reported that several trees were blown down, as well as power lines with power out in the town of Springfield.
A spotter in the town of Cedar Creek reported winds of at least 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638989, 639001, 638993, 638997, 639018, 639006, 639003, 639008, 639019, 639020, 639014, 639015, 639016.